Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 7, NWS Bismarck, ND

April 6, 202418 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Apr 6, 2024, 2:00 AM MDT for 18 counties in North Dakota. It took effect at Apr 6, 2024, 9:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2024, 2:00 AM MDT (08:00 UTC)
In effect from
Apr 6, 2024, 9:00 AM MDT
Expired
Apr 6, 2024, 7:00 PM MDT
In force
10 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Bottineau County, ND, Burleigh County, ND, Dickey County, ND, Emmons County, ND, Foster County, ND, Grant County, ND, Hettinger County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 61 km from the middle of the area, began a volume at 08:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2511 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

533 
WWUS73 KBIS 060800
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
300 AM CDT Sat Apr 6 2024

NDZ013-022-023-025-034>037-041-042-044>048-050-051-062000-
/O.NEW.KBIS.WI.Y.0007.240406T1500Z-240407T0100Z/
Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Oakes, Carson, Rugby, Linton, Ellendale,
Fort Yates, Hettinger, New England, Kulm, Bismarck, Lamoure,
Edgeley, Gackle, Fessenden, Napoleon, Solen, Mcclusky, Elgin,
Carrington, Jamestown, Strasburg, Selfridge, Mandan, Harvey,
Goodrich, Steele, Ashley, Tappen, New Leipzig, Mott, and Wishek
300 AM CDT Sat Apr 6 2024 /200 AM MDT Sat Apr 6 2024/

...WIND ADVISORY IN EFFECT FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 
8 PM CDT /7 PM MDT/ THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and central North Dakota, including 
  the James River Valley.

* WHEN...From 10 AM CDT /9 AM MDT/ this morning to 8 PM CDT /7 PM 
  MDT/ this evening.

* IMPACTS...Things left unsecured outside will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Anglin
3 follow-up statements
756 
WWUS73 KBIS 061647
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1147 AM CDT Sat Apr 6 2024

NDZ013-022-023-025-034>037-041-042-044>048-050-051-070100-
/O.CON.KBIS.WI.Y.0007.000000T0000Z-240407T0100Z/
Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of Rugby, Fessenden, Edgeley, New Leipzig,
Selfridge, Linton, Ashley, Hettinger, Strasburg, Napoleon,
Steele, Tappen, Fort Yates, Carrington, Goodrich, Bismarck,
Harvey, Gackle, Lamoure, Mott, Wishek, Oakes, Jamestown,
Ellendale, New England, Mandan, Mcclusky, Kulm, Carson, Solen,
and Elgin
1147 AM CDT Sat Apr 6 2024 /1047 AM MDT Sat Apr 6 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of southwest and central North Dakota, including 
  the James River Valley.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Heinert
314 
WWUS73 KBIS 062105
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
405 PM CDT Sat Apr 6 2024

NDZ004-005-012-070100-
/O.EXA.KBIS.WI.Y.0007.000000T0000Z-240407T0100Z/
Bottineau-Rolette-McHenry-
Including the cities of St. John, Drake, Shell Valley, Towner,
Rolette, Bottineau, Velva, Dunseith, and Rolla
405 PM CDT Sat Apr 6 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Southeast winds to 35 mph with gusts up to 45 mph.

* WHERE...Bottineau, McHenry, and Rolette Counties.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ013-022-023-025-034>037-041-042-044>048-050-051-070100-
/O.CON.KBIS.WI.Y.0007.000000T0000Z-240407T0100Z/
Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-Stutsman-
Hettinger-Grant-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
Including the cities of New England, Oakes, Fessenden, Steele,
Mott, Tappen, Kulm, Edgeley, Goodrich, Jamestown, Fort Yates,
Elgin, Solen, Rugby, Linton, Lamoure, Hettinger, Harvey, Mandan,
Wishek, Gackle, Strasburg, Mcclusky, Carrington, Bismarck,
Carson, Selfridge, Ashley, Ellendale, New Leipzig, and Napoleon
405 PM CDT Sat Apr 6 2024 /305 PM MDT Sat Apr 6 2024/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS 
EVENING...

* WHAT...Southeast winds to 35 mph with gusts up to 50 mph.

* WHERE...Portions of southwest and central North Dakota, including 
  the James River Valley.

* WHEN...Until 8 PM CDT /7 PM MDT/ this evening.

* IMPACTS...Objects left unsecured will be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Hargrove
713 
WWUS73 KBIS 070044
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
744 PM CDT Sat Apr 6 2024

NDZ004-005-012-013-022-023-025-034>037-041-042-044>048-050-051-
070145-
/O.EXP.KBIS.WI.Y.0007.000000T0000Z-240407T0100Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Morton-
Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
Including the cities of St. John, New England, Towner, Oakes,
Fessenden, Steele, Mott, Tappen, Kulm, Edgeley, Shell Valley,
Goodrich, Jamestown, Fort Yates, Elgin, Solen, Rugby, Linton,
Lamoure, Hettinger, Harvey, Velva, Dunseith, Mandan, Wishek,
Gackle, Rolla, Strasburg, Mcclusky, Drake, Carrington, Bismarck,
Carson, Selfridge, Ashley, Rolette, Ellendale, Bottineau, New
Leipzig, and Napoleon
744 PM CDT Sat Apr 6 2024 /644 PM MDT Sat Apr 6 2024/

...WIND ADVISORY WILL EXPIRE AT 8 PM CDT /7 PM MDT/ THIS EVENING...

While it will remain breezy at some locations through the rest of 
the evening, the strongest winds have started to diminish. 
Therefore, we will let the Wind Advisory expire on time at 8 PM 
CDT/7 PM MDT.

$$

Hargrove

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Apr 5, 11:50 PM MDT, 2 hours 10 minutes earlier. Its key messages:

  • Gusty southeast winds are forecast to continue tonight and into Saturday.
  • Rain chances return Saturday (20 to 60% mainly southwest), Saturday night (40 to 70% south), peak on Sunday (20% north to 80% south), and continue through the day Monday (20% north to 60% south).
  • Mostly dry and warmer Tuesday through the rest of the work week.
Area forecast discussion, Apr 5, 11:50 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Sat Apr 6 2024

.KEY MESSAGES...

- Gusty southeast winds are forecast to continue tonight and
  into Saturday.

- Rain chances return Saturday (20 to 60% mainly southwest),
  Saturday night (40 to 70% south), peak on Sunday (20% north to
  80% south), and continue through the day Monday (20% north to
  60% south).

- Mostly dry and warmer Tuesday through the rest of the work
  week.

&&

.UPDATE...
Issued at 1250 AM CDT Sat Apr 6 2024

Limited updates needed at this time. Winds have gone on a
slightly diminished trend tonight, although may remain breezy to
windy. Blended in some of the latest guidance to account for
these diminishing winds. Radar showing some weak returns in the
northwest. Cloud ceilings are somewhat lower in these areas,
although dew point depressions remain large. Added in some
sprinkle mention to account for these returns at this time.

.UPDATE...
Issued at 910 PM CDT Fri Apr 5 2024

No major changes were made with this update, just blended the
current observations into the forecast.

.UPDATE...
Issued at 757 PM CDT Fri Apr 5 2024

Winds have diminished this evening below advisory criteria, so
the Wind Advisory has been allowed to expire. These winds will
decrease a bit more, but are expected to remain gusty through
the overnight hours, before picking back up through the day
Saturday.

.UPDATE...
Issued at 702 PM CDT Fri Apr 5 2024

Gusty southeasterly winds continue across the area, slightly
decreasing into the overnight hours. We are still evaluating if we
should extend our Wind Advisory by a few hours or let it expire at
the original time of 8 PM CDT. As humidity values continue to rise
as we head into the evening hours, the concern for critical fire
weather conditions has decreased, and we have let the Red Flag
Warning expire at 7 PM CDT. Otherwise, the forecast remains on track.

&&

.DISCUSSION...
Issued at 230 PM CDT Fri Apr 5 2024

Currently, high amplitude mid/upper level ridge across the Great
Plains, with the ridge axis over the eastern Dakotas early this
afternoon. Deep low pressure over the western CONUS, with lead
embedded impulses lifting north/northeast across the high plains
of Colorado, Wyoming, and Montana. These lead impulses are
contributing to a BKN-OVC upper level cloud deck across much of
the western and central Dakotas this afternoon, enough so where
they are tempering forecast highs several degrees across the
west, not so much central where the cloud cover isn't as thick.

Strong pressure gradient with developing low pressure in the Lee
of the Rockies ahead of the upper low, with southeast winds
across western and central ND sustained at 30-35 mph and peak
gusts ranging from 40 to 50 mph thus far over many locations.
Strongest winds have been across the west, where the Wind
Advisory remains in effect. No changes to headlines with this
forecast package. Coupled with the strong winds, RH values
continue to drop, resulting in critical fire weather conditions
over most of the local region. See Fire Weather Discussion
below for more details.

Gusty southeast winds will continue tonight, though the majority
of guidance shows the mixing layer decreasing as we cool this
evening, so do expect the peak gusts to come down a bit. Still,
there may be areas where wind headlines may be needed, and will
let the evening shift determine if this is necessary or not.
Fire weather conditions will also improve as temperatures cool
and RH value increase after 00Z.

The western CONUS low develops east into the Central Plains on
Saturday, remains quasi-stationary before slowly lifting
north/northeast late this weekend into early next week. Will see
a few rain showers developing southwest Sat morning, with
precipitation (rain) becoming more widespread across the south
Saturday night and especially as we head into the day Sunday.
Still looks like the north will not see much if any moisture
until maybe later this weekend or on Monday, but still minimal
chances. Total QPF from this storm through Monday is rather
unimpressive, ranging from a quarter up to 4 tenths of an inch
across the far south, with amounts quickly tapering off to the
north (maybe up to a tenth of an inch along I-94). Sunday night
may still see a mix of rain or snow as colder air wraps into the
low and due to cooling processes, but do not expect much if any
snow accumulations (maybe a bit on grassy surfaces).

It remains windy on Saturday south central and east, and will
likely need another wind advisory during the day. With our
current headlines in place, opted to leave be for now and will
just continue to mention this in the HWO. Biggest impact from
this system will be much cooler daytime temperatures, with highs
in the 40s to mid 50s Sunday and Monday.

After the low lifts off to the northeast by Tuesday, our flow
aloft transitions to quasi-zonal (west/northwest) for the
remainder of the work week. This pattern will support a warming
trend with highs Tue-Fri back in the upper 50s to mid 60s.
Mainly dry, but any embedded wave could bring a period of light
precipitation to the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1250 AM CDT Sat Apr 6 2024

VFR conditions with mid to high level clouds are expected
through tonight, with winds remaining elevated. Strong southeast
winds and increasing cloud cover could then return Saturday
through Saturday evening. Perhaps a few sites could see MVFR
ceilings with the increased cloud cover, although confidence was
not high enough to include in the TAFs at this time. Chances for
precipitation may also return later in the day Saturday through
Saturday evening, mainly in the south. Confidence was not high
enough to include precipitation mention at any TAF site at this
time. Lastly, low level wind shear will be found through this
morning across most sites.

&&

.FIRE WEATHER...
Issued at 702 PM CDT Fri Apr 5 2024

For Saturday, breezy to windy conditions continue, especially
south central and east, though increasing moisture is also
forecast as a strong storm system develops into the Central
Plains to our south. This system will bring increasing low level
moisture tomorrow, with minimum percent humidity values
increasing to 35 to 45 percent. Will monitor those areas were
the wind is forecast to be strongest, though do anticipate a
more limited fire weather threat for Saturday with no fire
weather concerns as we move into Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Anglin
DISCUSSION...NH
AVIATION...Anglin
FIRE WEATHER...Besson/NH
Hazardous weather outlook, Apr 5, 11:35 PM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1235 AM CDT Sat Apr 6 2024

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-070545-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
1235 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds gusting to 45 mph are possible on Saturday. In addition,
near critical fire weather conditions are also expected Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001>003-009>011-017>021-031>035-040>046-070545-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
1235 AM CDT Sat Apr 6 2024 /1135 PM MDT Fri Apr 5 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Winds gusting to 45 mph are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.